Lake Huron, 2003

Marine Thunderstorm Winds in Lake Huron, August 26, 2003

August 26, 2003 · NWS APX · 4 events in 4 counties and zones

4 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 26, 2:40 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 26, 2:40 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 AM EDT TUE AUG 26 2003

.SHORT TERM...SURFACE ANALYSIS REVEALING A FAIRLY JUICY ATMOSPHERE
IN PLACE ACROSS NORTHERN MICHIGAN BACK THROUGH WI AND MN WITH
DEWPOINTS IN THE MID TO UPPER 60S. CONVOLUTED PRESSURE PATTERN IN
PLACE OVER THE STATE DUE TO A NUMBER OF CONVECTIVELY INDUCED
MESOSCALE FEATURES ALONG WITH MULTIPLE SMALL SCALE BOUNDARIES LYING
AROUND. MAIN PUSH OF COOLER AIR AND DRIER AIR STILL LYING ACROSS
SOUTHERN ONTARIO BACK INTO NORTHERN MN AND THE DAKOTAS. SECOND
LINGERING BOUNDARY LYING FROM IOWA INTO NORTHERN OHIO. POCKETS OF
STRONG LOW AND MID LEVEL MOISTURE CONVERGENCE ALONG AND NORTH OF
THIS BOUNDARY CONTINUE TO TRIGGER CONVECTION...INCLUDING A COMPLEX
OF THUNDERSTORMS NOW PRESSING INTO CENTRAL AND NORTHERN LOWER MI
ATTM.

00Z UPPER AIR CHARTS AND MODEL ANALYSIS SHOWING LOW AND MID LEVEL
MOISTURE PLUME (THETA-E AXIS) EXTENDING FROM THE CENTRAL PLAINS INTO
THE UPPER MIDWEST. WATER VAPOR IMAGERY REVEALING SHORTWAVE ENERGY
NOW PRESSING ACROSS UPPER MICHIGAN INTERACTING WITH LOW AND MID
LEVEL MOISTURE...SUSTAINING CONVECTION OVER EASTERN LAKE SUPERIOR
AND E UPPER MI ATTM. MEANWHILE...NEXT SHORTWAVE MOVING THROUGH
WESTERN LAKE SUPERIOR ALONG SFC TROUGH HELPING TO FORCE YET ANOTHER
COMPLEX OF STORMS OVER THE WESTERN U.P.

FORECAST ISSUES OF COURSE CONTINUE TO BE WITH THUNDERSTORMS ACROSS
THE CWA TODAY AND ASSOCIATED SEVERE WX CONCERNS.

TODAY...A COUPLE OF ROUNDS OF THUNDERSTORMS ANTICIPATED OVER THE CWA
THIS MORNING. POCKET OF STRONG LOW LEVEL MOIST CONVERGENCE
GENERATING FIRST COMPLEX OF STORMS WILL SLIDE THROUGH A GOOD PORTION
OF CENTRAL AND NORTHERN LOWER MICHIGAN VERY EARLY THIS MORNING.
THEN...NEXT ROUND OF UPSTREAM CONVECTION WILL NOT BE FAR BEHIND AS
UPSTREAM SHORTWAVE OVER NORTHERN MN AND AND SFC TROUGH SLIPS
THROUGH. ALL MODELS HAVING A TERRIBLE TIME WITH THE UPSTREAM FEATURE
WITH THE +6 HOUR ETA SOLUTIONS NOT EVEN PICKING UP ON ONGOING
CONVECTION OVER WESTERN UPPER MI. BEST INSTABILITY SUGGESTS
STRONGEST STORMS WILL EVENTUALLY TRACK SE THROUGH WI. BUT WITH
STRONG WESTERLIES IN PLACE OVER THE NORTHERN GREAT LAKES ALONG WITH
SHORTWAVE MOVING THROUGH TO THE NORTH...COMPLEX OF STORMS SHOULD
CONTINUE TO TRACK E/SE IMPACTING A GOOD PORTION OF CWA THROUGH THE
MORNING HOURS. OVERALL...PLAN ON HAVING LIKELY TO CATEGORICAL POPS
OVER THE ENTIRE CWA TO HANDLE THE EARLY CONVECTION. THEN...WILL SEE
A BREAK IN THE ACTION BY LATE MORNING AND EARLY AFTERNOON WITH SOME
SUNSHINE EXPECTED. AFTERNOON HEATING AND JUICY SFC DEWPOINTS WILL
COMBINE TO PRODUCE CAPES IN THE 1500-3000 J/KG RANGE (GREATEST IN
THE EAST AND SOUTH). SFC TROUGH ALONG WITH REMAINING CONVECTIVE
BOUNDARIES AND MESOSCALE MARINE BOUNDARIES SHOULD BE ENOUGH TO
TRIGGER ADDITIONAL STORMS THIS AFTERNOON...ESPECIALLY ALONG THE LAKE
HURON SIDE WITH ADDED LAKE BOUNDARY CONVERGENCE. SO...WILL CONTINUE
WITH SHOWER/THUNDERSTORM CHANCES DURING THE AFTERNOON WITH THE
HIGHER POPS IN THE E/SE.

SEVERE WEATHER THREAT...THUNDERSTORMS PRIMARILY ELEVATED IN NATURE
THUS FAR AND WILL LIKELY REMAIN THAT WAY THIS MORNING WITH NOT A
GREAT DEAL OF SURFACE BASED INSTABILITY TO WORK WITH.
THUS...ORGANIZED SEVERE THUNDERSTORM WINDS SHOULD BE SOMEWHAT
LIMITED. HOWEVER...WITH SFC-6KM BULK SHEAR VALUES OF 35-50 KNOTS
(GREATEST NORTH) STORMS HAVE THE POTENTIAL TO BECOME ORGANIZED AND
PRODUCE SEVERE HAIL. WILL HAVE BETTER SEVERE WIND POTENTIAL THIS
AFTERNOON AS SFC INSTABILITY RAMPS UP.

.LONG TERM...MAIN FRONT AND PUSH OF DRIER AIR COMES IN LATER TONIGHT
ALONG WITH A BRIEF PERIOD OF LOW LEVEL CONVERGENCE. WITH THE LOW
LEVEL MOISTURE AXIS STILL IN PLACE OVER A GOOD PORTION OF THE
CWA...WILL CARRY A CHANCE OF SHOWERS/THUNDERSTORMS ACROSS A GOOD
PORTION OF NORTHERN LOWER MI THIS EVENING AND OVER THE FAR SE
COUNTIES OVERNIGHT.

WEDNESDAY AND WEDNESDAY NIGHT...DRY WEATHER STILL LOOKS GOOD FOR THE
MID PART OF THE WEEK AND WILL NOT MAKE MANY CHANGES HERE. WITH
PARTLY CLOUDY SKIES/LIGHT WINDS AND LOW DEWPOINTS...HAVE LOWERED
TEMPS WEDNESDAY NIGHT INTO THE LOWER TO MID 40S.

NO OTHER CHANGES MADE TO THE REST OF THE FORECAST.

ADAM

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 26, 4:45 AM EST, 2 hours 48 minutes before
MIZ008-015>036-041-042-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
545 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH NORTHERN LOWER AND EASTERN UPPER
MICHIGAN THROUGH 1100 AM THIS MORNING. SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THIS AFTERNOON...AND NORTHERN LOWER MICHIGAN
EARLY THIS EVENING. A FEW OF THESE STORMS MAY ALSO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN LOWER AND
EASTERN UPPER MICHIGAN THURSDAY THROUGH SATURDAY. THERE IS A RISK
THAT SOME OF THE STORMS ON THURSDAY MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

ADAM

In the hours before

Local storm report, Aug 26, 6:09 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0709 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 AM    CHARLEVOIX                MI   64 MPH WIND GUST
08/26/03   CHARLEVOIX

JRJ
Local storm report, Aug 26, 6:24 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0724 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 AM    NORTHPORT                 MI   WIND DAMAGE
08/26/03   LEELANAU                       TREES DOWN
                                          REPORTED BY LAW ENFORCEMENT

JRJ
Local storm report, Aug 26, 6:32 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0732 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 AM    PETOSKEY                  MI   WIND DAMAGE
08/26/03   EMMET                          TREES AND POWER LINES DOWN

JRJ
Local storm report, Aug 26, 6:42 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0742 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 AM    GAYLORD                   MI   WIND DAMAGE
08/26/03   OTSEGO                         TREES DOWN IN THE CITY

JRJ
Local storm report, Aug 26, 6:50 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0750 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 AM    TORCH LAKE                MI   WIND DAMAGE
08/26/03   ANTRIM                         TREES DOWN ON US-31

JRJ
Local storm report, Aug 26, 7:04 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0804 AM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 AM    VANDERBILT                MI   WIND DAMAGE
08/26/03   OTSEGO

JRJ

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Lt Mi

When
August 26, 7:33 AM EST
Where
5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, Presque Isle Light
Measured
40 kt (46 mph) measured gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi

When
August 26, 7:33 AM EST
Where
Presque Isl Lt to Sturgeon Pt Mi marine zone, Alpena
Measured
40 kt (46 mph) measured gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border

When
August 26, 7:38 AM EST
Where
Lh 5nm E of Mackinac Bridge to Presque Isl Lt Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 10 mi E of Presque Isle Light
Measured
40 kt (46 mph) measured gust
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border

When
August 26, 7:38 AM EST
Where
Lh Presque Isl Lt to Alabaster Mi Ewd Byd 5nm Offshore to Intl Border marine zone, 18 mi E of Alpena
Measured
40 kt (46 mph) measured gust
Reported by
TRAINED SPOTTER

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2003Every state in 2003This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369076, 5369077, 5369078, 5369310.